Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 293, NWS Louisville, KY

August 27, 2003Perry County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Aug 27, 2003, 6:42 PM EST for Perry County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 6:42 PM EST (23:42 UTC)
Expired
Aug 27, 2003, 7:30 PM EST
In force
48 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Perry County, IN

The radar

The Louisville radar (KLVX), 63 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2226 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WUUS53 KLMK 272342
SVRLMK
INC123-280030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
642 PM EST WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PERRY COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 730 PM EST

* AT 640 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER UNIONTOWN...OR ABOUT 49 MILES WEST OF
  LOUISVILLE...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRANCHVILLE AROUND 650 PM EST
  BANDON AROUND 655 PM EST
  LEOPOLD AROUND 700 PM EST
  ORIOLE AROUND 705 PM EST
  MT. PLEASANT AROUND 710 PM EST

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3826 8668 3816 8677 3805 8649 3818 8648

$$

SCHOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:15 PM EST, 5 hours 27 minutes earlier.

Area forecast discussion, Aug 27, 1:15 PM EST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT WED AUG 27 2003

.SHORT RANGE (DAYS 0-3)...
TS BEING LIMITED BY STG CAP THAT REMAINS OVER THE LMK FA, PER
MORNING KSDF ACARS RAOBS. ASSOC WITH SUBTLE 500MB WAVES MEANDERING
AROUND THE VICINITY, ISO TSRA ARE DEVELOPING ACROSS FAR SRN KY,
WHILE MORE ORGANIZED CONVECTION EXISTS NEAR E-W ORIENTED SFC TROF
OVER IN/OH. WITH VERY HIGH SFC-BASED INSTABILITY, ADDTL SCT TS MAY
DEVELOP THRU THIS EVE WITHIN MOIST PLUME OVER SRN IND, COINCIDENT
WITH AREA OF HIGHER 850-500MB L/RS AND WEAKER CAPPING. STORMS OVER
TN MAY ALSO MIGRATE INTO FAR SRN KY. HIGH FREEZING LEVELS SUGGEST
GOOD PCPN EFFICIENCY. INTO THU, SFC LOW OVER NRN PLAINS ACTS TO INCR
SWLY FLOW OVER FA THUS MVG SFC BOUNDARY SLIGHTLY NWD INTO CEN IN/OH.
MEANWHILE, WEAKNESS WITHIN 500MB HEIGHT FIELD NOW OVER ARK, LOOKS TO
PUSH EWD TWDS THE FA. OVERALL, GIVEN THAT ATMOSPHERE IS FCST TO LOSE
MOST OF THE CURRENT CONVECTIVE INHIBITION, THINK THERE POTL FOR AT
LEAST SOME ISO TSRA THU AFT/EVE. SFC LOW SCOOTS EWD INTO QUEBEC ON
FRI, WITH ASSOC TRAILING COLD FRONT SLOWLY MAKING WAY TWDS FA. ETA
FCSTING A STREAM OF 500MB WAVELETS PROPAGATING PARALLEL TO FRONT
OVER CEN IL/IN, SO INGREDIENTS FOR PCPN ARE AT LEAST IN THE AREA.
GIVEN FCST THICKNESS PTTNS, THINK HIGHEST CHCS FOR PCPN LOOK TO BE
OVER WRN PARTS OF FA. INTO FRI NIGHT AND SAT, DIFFS WITH ETA/GFS
SOLNS. LEANING TWDS SLOWER ETA SOLN WITH RESPECT TO FRONTAL MVNT,
BUT EITHER WAY LOOKING AT A SOMEWHAT WET 24HR PERIOD, PERHAPS A
WARM-FRONTAL TYPE OVERRUNNING PCPN WITH ELEVATED THUNDER. CLOUD
COVER SHOULD ALSO TEMPS ON SAT BELOW CLIMATOLOGY. XXV

.EXTENDED SECTION (DAYS 4-7)...
DUE TO COMMUNICATIONS PROBLEMS WITH NCEP LAST EVENING...WE HAVE A
LIMITED AMOUNT OF MODEL DATA TO WORK WITH FOR THE EXTENDED PACKAGE.
HOWEVER...OTHER MODELS THAT DID GET IN LAST NIGHT ARE STILL IN FAIR
AGREEMENT WITH THE CURRENT EXTENDED FORECAST.  SFC COLD FRONT WILL
CONTINUE TO SLOWLY MOVE THROUGH THE REGION SAT NIGHT AND SUNDAY,
WITH SEVERAL SURFACE WAVES RIDING ALONG IT.  HAVE KEPT CHANCE POPS
IN FOR THOSE PERIODS.  WITH FRONT EXPECTED TO BE WELL TO OUR EAST ON
MONDAY, HAVE GONE WITH PARTLY CLOUDY SKIES AND COOLER TEMPERATURES.
THE WEATHER IS EXPECTED TO REMAIN QUIET FOR TUESDAY AND WEDNESDAY
WITH SLIGHTLY BELOW NORMALS FOR THIS TIME OF THE YEAR. JARVIS

.LMK...NONE.
Hazardous weather outlook, Aug 27, 5:30 PM EST, 1 hour 12 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
630 PM EDT WED AUG 27 2003

UPDATED TO REMOVE HEAT INDEX INFO

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...REST OF TONIGHT.

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS CENTRAL
KENTUCKY AND SOUTHERN INDIANA THROUGH THE EVENING HOURS, AS A WEAK
FRONT DROPS INTO THE LOWER OHIO VALLEY. SOME OF THE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE VERY HEAVY RAIN, PERHAPS SOME LOCALIZED
FLOODING, AND STRONG WIND GUSTS, ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING. ACROSS PARTS OF SOUTHERN KENTUCKY, A WARM CAPPING LAYER
ALOFT MAY KEEP STORMS MORE ISOLATED IN NATURE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED AGAIN OVER THE LABOR DAY WEEKEND WITH THE
BEST CHANCE FOR STORMS FRIDAY NIGHT AND SATURDAY. SCATTERED HEAVY
RAINFALL MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHOTT

In the hours before

Local storm report, Aug 27, 4:24 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0524 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    MADISON                   IN   WIND DAMAGE
08/27/03   JEFFERSON                      TREES AND POWER LINES
                                          DOWN. REPORTED BY COUNTY
                                          DISPATCH.

PKW
Local storm report, Aug 27, 4:47 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0547 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    CHARLESTOWN               IN   WIND DAMAGE
08/27/03   CLARK                          TREES AND POWER LINES DOWN
                                          IN SEVERAL LOCATIONS.
                                          REPORTED BY SPOTTER CHUCK
                                          LEDBETTER.

PKW
Local storm report, Aug 27, 5:16 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0616 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    LOUISVILLE                KY   0.75 IN HAIL
08/27/03   JEFFERSON                      DIME AND MARBLE HAIL
                                          REPORTED AROUND ST. MATHEWS
                                          MALL AREA OF LOUISVILLE.
                                          REPORTED BY WAVE-3 TV
                                          METEOROLOGIST.

PKW
Local storm report, Aug 27, 5:29 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0629 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    LOUISVILLE                KY   WIND DAMAGE
08/27/03   JEFFERSON                      TELEPHONE POLE DOWN AT
                                          INTERSECTION OF HIKES LN.
                                          AND KLONDIKE. ALSO TREE
                                          DOWN ACROSS TYLER LANE NEAR
                                          BOWMAN FIELD AIRPORT.
                                          REPORTED BY COUNTY
                                          DISPATCH.

PKW
Local storm report, Aug 27, 6:16 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0716 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    NEW ALBANY                IN   WIND DAMAGE
08/27/03   FLOYD                          10 TREES DOWN NEAR EAGLES
                                          LANE SOUTHWEST OF NEW
                                          ALBANY. REPORTED BY WAVE-3
                                          TV METEOROLOGIST.

PKW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 3:36 PM ESTSevere Thunderstorm WarningLMKJefferson29 min
Aug 27, 4:24 PM ESTSevere Thunderstorm WarningLMKClark36 min
Aug 27, 6:58 PM ESTSevere Thunderstorm WarningLMKCrawford47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.